Federal health officials linked vitamin E acetate to a nationwide outbreak of deadly vaping-related lung injuries on Friday after finding the oil in the lungs of patients in a 10-state sample.
"For the first time, we have a definite contaminant of concern: vitamin E acetate," Anne Schuchat, principal deputy director of the CDC, told reporters in a telephone briefing, calling the study a breakthrough in the outbreak investigation that has been underway since August.
On Thursday, the CDC reported more than 2,000 cases of vaping-related lung injuries in the last three months, including 39 deaths, in the 49-state outbreak. The injuries are marked by severe shortness of breath, pneumonia-like symptoms, and a rapid onset — largely seen among young people who had vaped THC, the ingredient in marijuana that gets you high.
In the new study reported by the CDC on Friday, investigators looked at fluid from the lungs of 29 patients. All of them had vitamin E acetate in their lung fluid samples. No other suspected oils or plant material seen in the vaping liquid cartridges turned up in detectable amounts.
Found in hand lotion, food, and vitamin pills, the oil had already come up in some state investigations of illicit vaping pods linked to the cases, notably in New York. But the new results are the first to detect the substance in patients' lungs. It has apparently been added to vaping liquids to improve appearance and dilute the THC sold by dealers.
"There's a big difference between rubbing it on your hands or swallowing a vitamin E pill and inhaling aerosolized vitamin E acetate," said Schuchat, noting past studies linking its high-temperature vaporized form to pneumonia and reduced lung function.
Jennifer Layden of the Illinois Department of Public Health told reporters that, in a related survey of 4,000 people who vape in her state, people with lung injuries were nine times more likely to have vaped illicit liquids bought from friends or on the street, and were eight times more likely to have used "Dank" vapes, a line of refillable vaping cartridges that are often counterfeited. No injuries were reported connected to the state's regulated medical marijuana dispensaries, she added.
The fact that vitamin E acetate turned up in the lungs of patients from 10 states, rather than from just one location, adds to the weight of the lung fluid study, said Schuchat. However, she cautioned that other contaminants might also be causing injuries, and that the outbreak might have multiple causes.
She reiterated strong advice for people not to vape liquids bought on the street or from friends or family: "This is a very severe disease."